Louisiana, 2020

Flash Flood and Hail in Louisiana, August 20, 2020

August 20, 2020 · NWS LIX · 5 events in 3 counties and zones

A continental surface low tracking across the local area combined with increasing moisture provided an environment conducive for severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A continental surface low tracking across the local area combined with increasing moisture provided an environment conducive for severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 20, 11:42 AM CST, 3 minutes earlier.

Area forecast discussion, Aug 20, 11:42 AM CST, 3 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1242 PM CDT Thu Aug 20 2020

.AVIATION...Convection will the primary concern today. Highest
threat will be at KASD and KNEW where a stalled frontal boundary
is serving as a focus for development. Have prevailing TS in the
TAF through the afternoon hours for these terminals. KGPT, KMSY,
and KMCB may see convection develop through the afternoon hours,
and have VCTS wording to reflect this. Outside of this convective
threat, VFR conditions will prevail at all of the terminals
through tomorrow afternoon. PG

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  69  87  70  88 /  40  40  40  30
BTR  70  91  72  92 /  10  20  20  20
ASD  70  89  71  91 /  60  40  40  40
MSY  74  89  75  90 /  40  20  20  30
GPT  73  87  73  87 /  50  50  50  30
PQL  71  88  71  89 /  50  40  40  50

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

In the hours before

Local storm report, Aug 20, 10:40 AM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1140 AM CDT THU AUG 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 AM     WATER SPOUT      5 SSE VENICE            29.21N 89.32W
08/20/2020                   PLAQUEMINES        LA   BROADCAST MEDIA

            PICTURE OF WATERSPOUT NEAR VENICE RELAYED BY MEDIA ON
            TWITTER. TIME ESTIMATED BY RADAR.

&&

BL
Special weather statement, Aug 20, 10:57 AM CST, 48 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1157 AM CDT Thu Aug 20 2020

LAZ062-064-201730-
Orleans-Upper St. Bernard-
1157 AM CDT Thu Aug 20 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. BERNARD AND
CENTRAL ORLEANS PARISHES...

At 1156 AM CDT, a strong thunderstorm was located near East New
Orleans. The storm is nearly stationary.

Locations impacted include...
New Orleans and East New Orleans.

Conditions in the atmosphere are such that tropical weak, brief
funnels may form. These funnels are usually harmless, but on rare
occasions can briefly touch down. If a funnel approaches your
location, move indoors.

Please contact the National Weather Service if you see a funnel.

LAT...LON 2997 8996 3008 8995 3014 8989 3014 8986
      3011 8985 3010 8982 3010 8979 3013 8977
      3004 8974 3004 8982 3000 8985 2997 8986
TIME...MOT...LOC 1656Z 000DEG 3KT 3004 8987

BL
Special weather statement, Aug 20, 11:30 AM CST, 15 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1230 PM CDT Thu Aug 20 2020

LAZ061>064-201800-
Orleans-Upper St. Bernard-Upper Plaquemines-Upper Jefferson-
1230 PM CDT Thu Aug 20 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. BERNARD...
SOUTHWESTERN ORLEANS...NORTH CENTRAL JEFFERSON AND NORTHWESTERN
PLAQUEMINES PARISHES...

At 1230 PM CDT, a strong thunderstorm was located over Meraux, or
over Chalmette, moving south at 10 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
New Orleans, Chalmette, Timberlane, Belle Chasse, Harvey, Gretna,
Violet, Terrytown, Meraux, Arabi, Poydras and Woodmere.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2982 9008 3001 9003 3002 8984 2998 8985
      2994 8984 2993 8982 2985 8980 2985 8985
TIME...MOT...LOC 1730Z 347DEG 7KT 2992 8993

BL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 lightning, 1 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Lightning, Plaquemines

When
August 20, 11:45 AM CST
Where
Plaquemines County, Sone Chasse
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
29.850, -90.000

Emergency manager reported a house fire caused by lightning strike in Belle Chasse.

Hail, St. Tammany

When
August 20, 12:00 PM CST to 12:01 PM CST
Where
St. Tammany County, Abita Spgs
Measured
1 in hail
Reported by
Social Media
Coordinates
30.480, -90.030

Quarter sized hail fell in Abita Springs. Time estimated by radar.

Thunderstorm Wind, St. Tammany

When
August 20, 1:20 PM CST to 1:21 PM CST
Where
St. Tammany County, 0.69 mi N of Slidell
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
30.280, -89.780

Thunderstorm winds downed multiple powerlines and trees near Gause at I-10.

Flash Flood, St. Tammany

When
August 20, 1:30 PM CST to 1:31 PM CST
Where
St. Tammany County, 0.69 mi N of Slidell to 1.59 mi SSW of Slidell
Cause
Heavy Rain
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
30.280, -89.780

Law enforcement reported multiple vehicles stalled due to high water in Slidell.

Lightning, East Baton Rouge

When
August 20, 7:00 PM CST to 7:01 PM CST
Where
East Baton Rouge County, 0.91 mi SW of Magnolia
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
30.520, -90.990

A lightning strike caused an attic fire in Bellingrath Lakes in Central. Time estimated by radar and lightning data.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2020Every state in 2020This day in weather historyWarnings in Louisiana, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916063, 916064, 916066, 916068, 916069.